Case Presentation: A 44-year-old gentleman with a history of traumatic brain injury and schizophrenia presented to our emergency department after reporting chest pain at his group home. He had been started on clozapine 2 weeks prior. This had been titrated up to 100 mg daily, five days prior to presentation. Due to his underlying cognitive deficits, it was difficult to obtain a clear characterization of his chest pain. His ECG did not have signs of ischemia but his troponin levels were elevated and peaked at 915 ng/L (ref range < 53 ng/L). His C-reactive protein was elevated at 165 mg/L (ref range < 10 mg/L). He was initially managed medically for a NSTEMI. Transthoracic echocardiogram showed a normal ejection fraction without wall motion abnormalities or valvular dysfunction. He ultimately underwent CTA coronaries that showed no evidence of coronary disease. He subsequently had a cardiac MRI that revealed prominent mid-myocardial to sub-epicardial non-ischemic fibrosis. A diagnosis of myocarditis was made and clozapine was discontinued. Workup for other etiologies of myocarditis including respiratory viral panel, autoimmune serologies, and viral hepatitis serologies were unremarkable. Patient was discharged home in good condition after communication with his outpatient psychiatrist.
Discussion: Clozapine-induced myocarditis is an uncommon but potentially life-threatening complication of clozapine use. Approximately 90 percent of cases occur within 8 weeks of initiation of the drug, and most of those within 4 weeks of initiation. Patients may often present with non-specific symptoms such as fever, chest pain, and/or tachycardia. They may or may not have a constellation of laboratory findings including leukocytosis, eosinophilia, elevated troponin, and elevated inflammatory markers. Treatment should consist of immediate discontinuation of clozapine, but otherwise supportive care. Myocarditis may lead to cardiomyopathy and heart failure.
Conclusions: A careful medication history is of great value to all patients admitted to the hospital. In this case, awareness of the recent initiation of clozapine was particularly helpful in identifying it as the etiology of this patient’s presentation and underlying cardiac issues. Hospitalists are typically aware of and monitor for QT prolongation as a potential complication of antipsychotic use, but awareness of less common cardiac complications is important as well. Clozapine-induced myocarditis should be considered in anyone on this medication presenting with chest pain, signs of heart failure, or otherwise non-specific cardiac complaints.